Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 30, NWS Wichita, KS

May 8, 2013Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2013, 6:05 PM CDT for Russell County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2013, 6:05 PM CDT (23:05 UTC)
Expired
May 8, 2013, 6:30 PM CDT
In force
25 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:18 PM CDTHAIL 13 Sw Paradise, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2545 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WUUS53 KICT 082305
SVRICT
KSC167-082330-
/O.NEW.KICT.SV.W.0030.130508T2305Z-130508T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT WED MAY 8 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
  OF PARADISE...AND MOVING NORTH AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PARADISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3914 9903 3913 9878 3903 9892 3900 9904
      3913 9904
TIME...MOT...LOC 2305Z 199DEG 14KT 3908 9899

HAIL...1.00IN
WIND...60MPH

$$

KETCHAM
2 follow-up statements
010 
WWUS53 KICT 082319
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT WED MAY 8 2013

KSC167-082330-
/O.CON.KICT.SV.W.0030.000000T0000Z-130508T2330Z/
RUSSELL KS-
619 PM CDT WED MAY 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RUSSELL COUNTY UNTIL 630 PM CDT...

AT 617 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARADISE...AND
MOVING NORTH AT 15 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WALDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3914 9903 3913 9878 3903 9892 3900 9904
      3913 9904
TIME...MOT...LOC 2319Z 199DEG 14KT 3913 9897

HAIL...1.25IN
WIND...60MPH

$$

KETCHAM
723 
WWUS53 KICT 082324
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT WED MAY 8 2013

KSC167-082330-
/O.CON.KICT.SV.W.0030.000000T0000Z-130508T2330Z/
RUSSELL KS-
624 PM CDT WED MAY 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RUSSELL COUNTY UNTIL 630 PM CDT...

AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARADISE...AND
MOVING NORTHEAST AT 10 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PARADISE AND WALDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE 
WEATHER...INCLUDING LARGE HAIL...DESTRUCTIVE STRAIGHT LINE 
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN 
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.

&&

LAT...LON 3914 9903 3913 9878 3903 9892 3900 9904
      3913 9904
TIME...MOT...LOC 2325Z 207DEG 7KT 3910 9898

HAIL...1.25IN
WIND...60MPH

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:23 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 8, 3:23 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT WED MAY 8 2013

.SYNOPSIS...
ISSUED AT 234 PM CDT WED MAY 8 2013

A PV ANOMALY OVER THE SOUTHERN ROCKIES WAS DRIFTING SLOWLY NORTHEAST
WHILE A DRYLINE WAS BECOMING MORE DEFINED ACROSS THE SOUTHERN HIGH
PLAINS. DEEP MOIST CONVECTION IS ANTICIPATED DOWNSTREAM OF THIS
MID/UPPER TROUGH AS THE WARM SECTOR IS PROGGED TO BECOME QUITE
UNSTABLE THROUGH THE EVENING AND OVERNIGHT HOURS.

&&

.UPDATE...
ISSUED AT 322 PM CDT WED MAY 8 2013

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FRO MUCH OF CENTRAL AND
SOUTH CENTRAL KANSAS THROUGH 11 PM CDT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 234 PM CDT WED MAY 8 2013

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE DRYLINE WITH MORE ISOLATED TO WIDELY SCATTERED ACTIVITY POSSIBLE
WITHIN THE WARM SECTOR ACROSS SOUTH CENTRAL KANSAS AND NORTHERN
OKLAHOMA THIS EVENING. ML CAPE EXCEEDING 2000 J/KG COMBINED WITH
0-6KM SHEAR AROUND 40 KNOTS WILL SUPPORT A FEW SUPERCELLS WITH LARGE
HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING DOWN-BURST WINDS. THIS
ACTIVITY WILL DRIFT EASTWARD IMPACTING MUCH OF THE AREA OVERNIGHT.
THE LLJ MAY AID IN ADDITIONAL DEVELOPMENT IMPACTING MUCH OF THE
FORECAST AREA INTO THE EARLY MORNING HOURS ON THURSDAY.

THURSDAY-FRIDAY...A TROUGH PASSAGE SHOULD ALLOW THE MORE VIGOROUS DEEP
MOIST CONVECTION TO REMAIN SOUTH AND EAST OF THE FORECAST AREA ON
THURSDAY WHERE THE MORE ROBUST INSTABILITY IS PROGGED. A FEW
STRONG OR SEVERE CELLS MAY LINGER NEAR THE OKLAHOMA STATE LINE
THROUGH EARLY THURSDAY WITH THE BEST OPPORTUNITY FOR REDEVELOPMENT
ALONG THE SLOW MOVING COLD FRONT IMPACTING SOUTHEAST KANSAS
THURSDAY EVENING. SHORTWAVE RIDGING WILL RETURN TO THE AREA ON
FRIDAY AHEAD OF A MORE VIGOROUS COLD FRONT EXPECTED TO ARRIVE ON
SATURDAY.

MAINTAINED LOW POPS ALONG THE FRONT ON SAT...BUT MOST LOCATION
SHOULD REMAIN DRY. SEASONABLY MILD TEMPERATURES ARE STILL EXPECTED
BUT MAY FALL BY AFTERNOON AS LOW LEVEL CAA BECOMES ESTABLISHED.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 234 PM CDT WED MAY 8 2013

MILD AND DRY WEATHER IS ANTICIPATED THROUGH THE EXTENDED PERIODS AS
A MID/UPPER RIDGE TRANSLATES EASTWARD ACROSS THE ROCKIES AND INTO
THE PLAINS. LOW LEVEL SOUTHWEST FLOW WILL HELP BOOST TEMPERATURES
INTO THE 80S/AROUND 90 TUE-WED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1218 PM CDT WED MAY 8 2013

VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THIS
EVENING...WITH MVFR CIGS EXPECTED ACROSS CENTRAL KANSAS BEHIND A
COLD FRONT LATER TONIGHT INTO THURSDAY MORNING. HOWEVER THERE
WILL BE INCREASING CHANCES FOR SHOWERS AND STORMS ALONG THIS
FRONT TONIGHT WITH SHORT PERIODS OF MVFR AND IFR CIGS AND VSBYS
IN CONVECTION. SINCE THE BETTER COVERAGE IS EXPECTED BEYOND THE
FIRST SIX HOURS OF THE TAF HAVE ONLY INCLUDED VCTS FOR NOW.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  72  55  69 /  80  40  20  20
HUTCHINSON      58  70  54  67 /  80  40  20  20
NEWTON          58  71  54  68 /  80  40  20  20
ELDORADO        59  72  55  69 /  80  50  20  20
WINFIELD-KWLD   60  73  56  70 /  70  50  20  30
RUSSELL         56  68  52  66 /  80  30  10  10
GREAT BEND      57  69  52  66 /  80  30  10  10
SALINA          58  71  53  68 /  80  30  20  10
MCPHERSON       58  70  54  67 /  80  40  20  10
COFFEYVILLE     60  76  59  73 /  70  60  30  30
CHANUTE         60  75  57  71 /  80  60  30  30
IOLA            60  74  56  71 /  80  60  20  30
PARSONS-KPPF    60  76  59  72 /  80  60  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 4:20 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT WED MAY 8 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
420 PM CDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE STORMS DEVELOPING OVER SOUTHWEST KANSAS AND NORTHERN
OKLAHOMA WILL MOVE INTO THE AREA THIS EVENING AND TONIGHT. LARGE
HAIL TO THE SIZE OF GOLF BALLS AND DOWN-BURST WINDS BETWEEN 60 AND
70 MPH WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW LINGERING THUNDERSTORMS WITH SMALL HAIL WILL REMAIN POSSIBLE
ACROSS SOUTHERN AND SOUTHEAST KANSAS THROUGH EARLY THURSDAY.
THUNDERSTORMS MAY REDEVELOP THURSDAY AFTERNOON ESPECIALLY OVER
SOUTHEAST KANSAS WITH CONTINUED CHANCES FOR THUNDERSTORMS OVER
SOUTHERN AND SOUTHEAST KANSAS THROUGH SATURDAY. STRONG OR SEVERE
STORMS ARE NOT ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED OVER CENTRAL AND SOUTH
CENTRAL KANSAS THROUGH THE EVENING HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:40 PM CDTSpecial Weather StatementICTBarton50 min
May 7, 11:08 PM CDTSpecial Weather StatementICTBarton52 min
May 7, 11:09 PM CDTSpecial Weather StatementICTBarton51 min
May 7, 11:20 PM CDTSpecial Weather StatementICTKingman55 min
May 8, 12:05 AM CDTSpecial Weather StatementICTBarton25 min
May 8, 12:13 AM CDTSpecial Weather StatementICTKingman47 min
May 8, 12:30 AM CDTSpecial Weather StatementICTRice30 min
May 8, 12:46 AM CDTSpecial Weather StatementICTHarper29 min
May 8, 3:18 AM CDTSpecial Weather StatementICTCowley27 min
May 8, 3:19 AM CDTSpecial Weather StatementICTSedgwick26 min
May 8, 6:37 AM CDTSpecial Weather StatementICTHarper23 min
May 8, 6:29 PM CDTSevere Thunderstorm WarningICTRussell31 min
May 8, 6:34 PM CDTSevere Thunderstorm WarningICTKingman, Reno56 min
May 8, 6:39 PM CDTTornado Warning Tornado observedICTRussell36 min
May 8, 6:47 PM CDTSpecial Weather StatementICTGreenwood43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.